Intern Med. 2003 Sep;42(9):862-6.
Mitsui T, Umaki Y, Nagasawa M, Akaike M, Ohtsuka S, Odomi M, Aki K, Matsumoto T.
First Department of Internal Medicine, School of Medicine, The University of Tokushima, Kuramoto-3. Tokushima.
An asthmatic patient with corticosteroid treatment for 45 years presented with slowly progressive limb muscle atrophy. His muscle symptoms were involved in four limbs and tongue, and deep tendon reflexes were exaggerated. Biopsied muscle pathology indicated the presence of neurogenic muscular atrophy in combination with corticosteroid myopathy. Furthermore, 8-hydroxy-deoxyguanosine (8-OH-dG) was prominently increased in mitochondrial and nuclear DNA. An aerobic exercise test demonstrated remarkable serum lactate elevation, which was attenuated by the administration of coenzyme Q10. These findings are consistent with the assumption that long-term corticosteroid administration potentially induces not only myopathy but also motor neuron involvement as in mitochondrial diseases.
PMID: 14518677 [PubMed – in process]